Oklahoma, 2008

Hail and Damaging Winds in Oklahoma, July 30, 2008

July 30, 2008 · NWS OUN · 4 events in 3 counties and zones

The remnants of Hurricane Dolly finally moved into eastern Oklahoma by the 30th, after meandering through the area for three days. A cold front moved quickly through the state during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The remnants of Hurricane Dolly finally moved into eastern Oklahoma by the 30th, after meandering through the area for three days. A cold front moved quickly through the state during the afternoon hours. A line of thunderstorms developed along the front over parts of eastern Oklahoma, with several becoming severe with high winds and torrential rainfall. High winds to near 65 mph caused some damage to trees and power lines in isolated locations. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 30, 2:43 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 30, 2:43 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT WED JUL 30 2008

.DISCUSSION...
LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED AND WILL MOVE EAST
THIS EVENING. HAVE SLIGHT CHANCE TO CHANCE POPS OVERNIGHT MAINLY ALONG
AND EAST OF INTERSTATE 35. WITH FAIRLY LIGHT NEAR SURFACE WINDS
AND AN AIRMASS CLOSE TO SATURATION...MAY SEE SOME AREAS OF FOG
AND/OR LOW CLOUDS THU MORNING...ESPECIALLY EAST. HOWEVER...WINDS
SHOULD BE STRONG ENOUGH TO PREVENT DENSE FOG DEVELOPMENT. BEYOND
THU AM...THE RIDGE STRENGTHENS ONCE AGAIN WITH A BROAD H5 HIGH
CENTERED OVER MOST OF THE SOUTHERN UNITED STATES. THIS WILL LIKELY
MEAN A RETURN TO NEAR OR ABOVE TRIPLE DIGIT HIGHS THROUGH THE NEXT
SEVERAL DAYS. POSSIBLE THAT AN EASTERLY WAVE COULD TEMPORARILY
WEAKEN THE RIDGE SEVERAL DAYS OUT...BUT NOT ENOUGH CONFIDENCE TO
MENTION IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  97  72  97 /  20   0  10   0
HOBART OK         71 101  73 102 /  10   0   0   0
WICHITA FALLS TX  74 101  75 101 /  10   0  10  10
GAGE OK           62 100  65 104 /   0   0   0   0
PONCA CITY OK     68  93  72  99 /  10   0   0   0
DURANT OK         74  95  73  97 /  30  10  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/03
Hazardous weather outlook, Jul 30, 10:45 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT WED JUL 30 2008

OKZ004>048-050>052-TXZ083>090-311300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING AS A WEAK SURFACE BOUNDARY PUSHES INTO SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA.  AN ASSOCIATED MID AND UPPER LEVEL TROUGH WILL
ALSO AID IN THUNDERSTORM DEVELOPMENT. WEAK TO MODERATE INSTABILITY
WILL DEVELOP AHEAD OF THE SURFACE BOUNDARY...BUT WIND SHEAR WILL
REMAIN RATHER WEAK.  THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL WHICH WILL SIGNIFICANTLY LIMIT VISIBILITIES.
STRONG GUSTY WINDS TO 45 MPH WILL ALSO BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA... 80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES WILL RETURN THURSDAY INTO NEXT WEEK...WITH MANY
AREAS EXPECTED TO EXPERIENCE TRIPLE-DIGIT HIGH TEMPERATURES. YOU ARE
ENCOURAGED TO FOLLOW NECESSARY PRECAUTIONS TO MINIMIZE THE HEAT
IMPACTS ON YOUR HEALTH.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM THURSDAY.

SIX

In the hours before

Special weather statement, Jul 30, 1:59 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT WED JUL 30 2008

OKZ041-042-047-302030-
MURRAY OK-JOHNSTON OK-PONTOTOC OK-
259 PM CDT WED JUL 30 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON...MURRAY AND
PONTOTOC COUNTIES.

AT 259 PM CDT...RADAR INDICATED WIDELY SCATTERED THUNDERSTORMS
EXTENDING FROM ROFF TO EAST OF SULPHUR TO LAKE OF THE ARBUCKLES.
THE STORMS WERE MOVING NORTHEAST AT 20 MPH.  THESE STORMS WILL
PRODUCE VERY HEAVY RAINFALL WHICH WILL LIMIT VISIBILITIES TO BELOW
1 MILE AT TIMES.  WIND GUSTS TO 45 MPH...AND OCCASIONAL LIGHTING
CAN ALSO BE EXPECTED.
Special weather statement, Jul 30, 2:29 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
329 PM CDT WED JUL 30 2008

OKZ032-042-043-047-050-051-302100-
LOVE OK-COAL OK-HUGHES OK-JOHNSTON OK-MARSHALL OK-PONTOTOC OK-
329 PM CDT WED JUL 30 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL...HUGHES...JOHNSTON...
LOVE...MARSHALL AND PONTOTOC COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM GERTY TO 3 MILES
SOUTH OF THACKERVILLE AT 329 PM CDT...MOVING EAST AT 16 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

24
Special weather statement, Jul 30, 3:02 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
402 PM CDT WED JUL 30 2008

OKZ050-051-302130-
LOVE OK-MARSHALL OK-
402 PM CDT WED JUL 30 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOVE AND MARSHALL COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES NORTHEAST OF
OAKLAND TO 6 MILES SOUTHWEST OF WILLIS AT 402 PM CDT...MOVING EAST AT
16 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN LOVE AND MARSHALL COUNTIES... INCLUDING THE LAKE TEXOMA
AREA... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

24

The radar

The Norman radar (KTLX), 139 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Johnston

When
July 30, 3:02 PM CST
Where
Johnston County, 3 mi SE of Tishomingo
Measured
56 kt (64 mph) estimated gust
Property damage
$800
Reported by
Park/Forest Service
Coordinates
34.199, -96.643

A five-inch diameter tree limb was blown down at the Tishomingo National Wildlife Refuge. Monetary damages were estimated.

Thunderstorm Wind, Marshall

When
July 30, 3:20 PM CST
Where
Marshall County, Kingston
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.000, -96.720

Several tree limbs and power lines were blown down. Power was out to most of the town. Monetary damages were estimated.

Thunderstorm Wind, Bryan

When
July 30, 3:45 PM CST
Where
Bryan County, 3 mi WSW of Mead
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.983, -96.558

The wind gust was reported by the Bryan County Emergency Manager. No damage was reported.

Hail, Bryan

When
July 30, 4:50 PM CST
Where
Bryan County, Albany
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
33.880, -96.160

Penny-size hail was reported in the Albany and Utica areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108890, 108891, 108892, 125421.